Doctors and Prescribing Soma

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

katiebegood
New Member


Date Joined Apr 2013
Total Posts : 3
   Posted 4/25/2013 12:12 PM (GMT -6)   
I have been suffering from chronic pain due to a neck injury for over 12 years now. When I first started treatment I was given Methadone 10 mg 2-3x day which seems to work fine for what it does. I was also prescribed a muscle relaxant since the Methadone alone wasn't very effective. I tried pretty much every muscle relaxant known to man and the only one that was effective was Soma. Back then doctors didn't seem to have much of a problem prescribing it. Today is another story. Every time I get a new doctor I have to fight to get them to prescribe Soma. I have asked them all what their problem was with the drug and have never gotten a straight answer. I did some online research and the only thing I could find is that 1) the drug is frequently abused and 2) it's addictive. Well, neither of those apply to me. I've never abused drugs in any way and who cares if it's addictive since I'll probably be on it the rest of my life.

I'm now in a battle with my current doctor (actually, she's a PA). She's been prescribing Soma for me for about 3 years now. All of a sudden she has a bee up her bonnet to get me off Soma. I asked her why and once again all I got was that "there's a lot of concern about the drug in the medical community". This was before I did my research.

Has anyone else run into this problem? If so, how have you solved it with your Doctor? Are there any medical reasons why one shouldn't take Soma?

Snowbunny21
Veteran Member


Date Joined Jan 2010
Total Posts : 3557
   Posted 4/25/2013 12:30 PM (GMT -6)   
Hi there...Welcome to the boards. Sorry to hear about your pain issues...

Unfortunately because certain medications, including Soma, can be abused by others, it does put pressure on the Drs. (PAs) that prescribe controlled substances.

From what I read, out of all the muscle relaxers, Soma interacts with opiates in a different way which for those who have addiction issues, it "lights up" that desire part of the brain easier.

So, as you are finding, many Drs. are wanting to move their patients over to another muscle relaxer. I agree that it doesn't make much sense with someone who has been on it for years, doesn't have any past addiction issues, and hasn't had any problems with any of their medications, but a lot of Drs. choose "fear" over looking at their patient as an individual because there is nothing legally preventing them from prescribing this as needed.

Since this is a PA you see, can you make an appt. with your actual Dr. and discuss this with them and have them go over your chart/records?

And I know that you say you have tried every single other MR, but if they insist on changing you over, because it's been many years since you were on the others, they may just help this time around.

The list of the other MRs are Flexeril, Robaxin, Skelaxin, Baclofen, and Zanaflex.

Hopefully you can meet with your Dr. and get this straightened out.
SB (Snowbunny) and the pup that snores (my yellow lab:))

3, two-level, cervical fusions over the past 11 years. The last one was anterior and posterior with lots of fun titanium!
Still have active herniations along with knee problems and another Morton's neuroma in left foot.
I try to find joy in each day even with chronic pain:)

Retired Mom
Veteran Member


Date Joined Feb 2010
Total Posts : 1752
   Posted 4/25/2013 12:55 PM (GMT -6)   
Hi,

You are not alone. Several months ago my PM suddenly changed ALL patient prescriptions away from soma. I was one of the affected ones. I just walked in to pick up my script and told them it was not correct....so they said that Soma was not approved by the FDA for long term use and that my new script was correct...period...no other explanation. They have refused to consider a return to this med since.

I even asked the dr directly and was told that soma mixes with some f the other meds and reacts as heroin in the body.

I do not know who is telling me the truth and what exactly happened, but I'm somewhat sure I am not going to get my soma back.

I wish you luck!
Reading my own profile depressed me......so I deleted it...problem solved.

.....Now if only it were that easy to remove pain.....

Snowbunny21
Veteran Member


Date Joined Jan 2010
Total Posts : 3557
   Posted 4/25/2013 1:11 PM (GMT -6)   
The FDA reason is bogus as most every single medication that we take from Tylenol to prescription meds are usually labeled "not for long term usage".
 
Here is just one example straight from the info about Flexeril:
 
Use of FLEXERIL (cyclobenzaprine hcl) for periods longer than two or three weeks is not recommended
 
The reason why most all meds state this somewhere in their literature is that they really don't do testing on subjects taking meds daily for years.
 
Obviously this is not something that prohibits Drs. from prescribing as most of us have been on them long term.
 
 
 
 

Retired Mom
Veteran Member


Date Joined Feb 2010
Total Posts : 1752
   Posted 4/25/2013 1:20 PM (GMT -6)   
I agree Snowbunny! I didn't say I believed the office staff, just that they told me that :). I think it is an easy out for drs who don't want to tell the truth.

I think they may have been "audited" in some way and sanctioned for something. I guess I will never know.
Reading my own profile depressed me......so I deleted it...problem solved.

.....Now if only it were that easy to remove pain.....

katiebegood
New Member


Date Joined Apr 2013
Total Posts : 3
   Posted 4/25/2013 1:23 PM (GMT -6)   
Snowbunny21 said...
Hi there...Welcome to the boards. Sorry to hear about your pain issues...

Since this is a PA you see, can you make an appt. with your actual Dr. and discuss this with them and have them go over your chart/records?

And I know that you say you have tried every single other MR, but if they insist on changing you over, because it's been many years since you were on the others, they may just help this time around.

The list of the other MRs are Flexeril, Robaxin, Skelaxin, Baclofen, and Zanaflex.

Hopefully you can meet with your Dr. and get this straightened out.


Actually, I love my PA and would rather see her than a physician. I think she's being pressured by the physicians in the office to not prescribe Soma. She wants to switch me to Baclofen. I really hate changing meds. I've been trying various antidepressants over the last four months and the thought of doing another med change right now is not making me a happy camper.

I still have two refills on my Soma, so I think I'll continue to take it until I get the antidepressant issue ironed out. Then I may try the Baclofen, even though I've read that many patients have severe side effects while taking it. I also plan on talking turkey with my PA and telling her of the research I have done. I think that too many patients are intimidated by their medical practitioners and don't stand up for themselves when it comes to their health care.

mrsm123
Veteran Member


Date Joined Dec 2007
Total Posts : 1116
   Posted 4/25/2013 5:28 PM (GMT -6)   
Continuing to get the Soma refilled when you were told not to just may get you dismissed from the care of the PA. That is assuming that the refills were not already cancelled.
If a doctor tells the patient to stop using a med and they continue to use/refill it anyway that is considered non-compliance and one of the many conditions on which you can be discharged.
Motorcycle accident 1992, Back problems from 92 to 2005. August 2005- early 2006- Chiropractor care
March 2006- consult with surgeon -PLIF/TLIF L4-5, spondylolysthesis, canal and foraminal stenosis, multiple herniations
Post Op Cauda Equina Syndrome
Revision August 2007- salvage op
March 2011- 2nd onset of Cauda Equina Syndrome
Needs surgery to prevent paralysis

Blessedx8
Veteran Member


Date Joined Aug 2008
Total Posts : 3193
   Posted 4/25/2013 6:17 PM (GMT -6)   
Soma is also metabolized in your body as meprobamate:

"Soma is metabolized into Meprobamate, a Schedule 4 drug with a potential for abuse. A significant number of physicians are unaware of the potential for abuse and the metabolism to Meprobamate."

So it is a drug that "can" be abused.... can cause psychological dependency.... etc.

But "generally" - the medication is safe, if taken as directed. Just more and more doctors are wary of scripting it.

I'm on Soma 3x daily.

--Tina
Moderator - Chronic Pain Forum

My faith and family sustain me - even on my worst days... as well as my wonderful friends here at HW.

Health/Pain Issues - too many to list; feel free to e-mail me or ask on the board. Thanks!
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 30, 2014 4:52 PM (GMT -6)
There are a total of 2,230,590 posts in 248,201 threads.
View Active Threads


Who's Online
This forum has 157125 registered members. Please welcome our newest member, CDwarrior12.
448 Guest(s), 20 Registered Member(s) are currently online.  Details
clocknut, Christine1946, Michael_T, kazbern, CDwarrior12, Sherrine, inspiredbyangels, Nadezda, w0hll, countryhearts, Char999, Walton, Traveler, msx999, Big Mac, Abilene, crohns1234, An38, LupronJim, Louise74


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer